North Dakota, 2013

Hail in North Dakota, August 30, 2013

August 30, 2013 · NWS FGF · 1 event in 1 county or zone

A late night thunderstorm dropped hail over portions of western Benson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A late night thunderstorm dropped hail over portions of western Benson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 30, 9:19 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 30, 9:19 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1019 PM CDT FRI AUG 30 2013

.UPDATE...
ISSUED AT 1016 PM CDT FRI AUG 30 2013

GOING FCST IDEA STILL SEEMS REASONABLE IN SPREADING THE CHC OF
THUNERSTORMS EAST GRADUALLY OVERNIGHT...BUT COVERAGE EXPECTED TO
WEAKEN. SPC MESO ANALYSIS SHOWS MUCAPES STILL AROUND 3000 J/KG
EAST OF MINOT NEAR SEVERE CELL IN THAT REGION BUT CAPE DECREASES
FARTHER EAST AND ALSO GETING QUITE A BIT OF LOW LEVEL CIN. SO
STORMS WILL BE INCREASING ELEVATED BUT LOW LEVEL JET NOT ALL THAT
GREAT AND MORE FROM THE WEST-SOUTHWEST 20-30 KTS INTO THE RRV
OVERNIGHT. SO GOING IDEA OF SCAT STORMS BECOMING MORE ISOLATED
LATER TONIGHT INTO THE RED RIVER VALLEY SEEMS FINE. NO CHANGES TO
TEMPS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 216 PM CDT FRI AUG 30 2013

FORECAST CHALLENGE FOR THIS SHORT TERM PERIOD WILL BE CONVECTION
POTENTIAL THIS EVENING AND TOMORROW AFTERNOON AS WELL AS TEMPS.
CURRENTLY VERY LITTLE ACTIVITY ACROSS THE DAKOTAS...EASTERN MT OR SOUTHERN
SASK/MB. THERE IS A LINE OF CU DEVELOPING FROM JUST NORTHEAST OF
ESTEVAN DOWN THROUGH BILLINGS MT AREA. MODELS ARE IN GENERAL
AGREEMENT WITH SOME SCATTERED ACTIVITY MOVING ACROSS THE AREA
OVERNIGHT. TAKING CURRENT SAT/RADAR INTO CONSIDERATION...LEANING
TOWARD DRIEST MODELS (GEM/NAM).

THIS EVENING AND TONIGHT...BEST INSTABILITY THIS EVENING WILL BE
OVER WRN ND. MODELS DO BRING TSTMS INTO DVL BASIN IN THE 03Z TO
06Z TIMEFRAME WITH CIN INCREASING ESPECIALLY EAST OF THE RRV AFTER
MIDNIGHT. IN GENERAL MODELS HAVE FOCUSED ON NORTHERN ZONES WHERE
WV IMAGERY IS SHOWING A WEAK SHORTWAVE MOVING INTO WRN SASK.
CURRENT THINKING IS THE BEST CHANCE FOR CONVECTION WILL BE STORMS
DEVELOPING OVER CNTRL ND AND ADVECTING INTO NW ZONES...WEAKENING
BY THE TIME THEY REACH THE RRV. HAVE REMOVED CHANCE POPS (MAINTAINING
ISOLATED TSTMS) AFT 06Z. 12Z WRF DID SURPRISINGLY COME IN A BIT
MORE BULLISH THAN THE 00Z RUN...BUT STILL FEEL CONFIDENT ISOLD
SHOWERS/TSTMS WILL BE THE MOST PROBABLE FOR NOCTURNAL ACTIVITY
TYPE SCENARIO AND NO CURRENT ACTIVITY UPSTREAM.

TOMORROW...MORNING HOURS SHOULD BE DRY WITH PLENTY OF SOLAR TO
HELP DESTABILIZE ATMS. MODELED MUCAPE IN THE 1500 TO 2500 J/KG
RANGE BY 18Z WITH A COLD FRONT MOVING INTO WRN ZONES AROUND NOON.
BEST CHANCE FOR TSTMS ACTIVITY WILL BE EAST OF RRV AS IT SHOULD BE
AT PEAK HEATING BY THE TIME THE FRONTAL BOUNDARY ARRIVES...AS WELL
AS A DECENT UPPER WAVE. MODELED 0 TO 6 KM BULK SHEAR IN THE 40 TO
50 KT RANGE. SPC DOES KEEP SLIGHT RISK AREA IN THE FAR SOUTHEAST
AND MAINLY SOUTHERN MN WITH NORTHWARD EXTENT OF SUFFICIENT
MOISTURE TRANSPORT THE KEY LIMITING FACTOR FURTHER NORTH. STILL SHOULD
HAVE SUFFICIENT INSTABILITY/UPPER SUPPORT FOR AT LEAST A FEW STRONG
TO SEVERE STORMS EAST OF THE VALLEY. PRIMARY THREAT PERIOD APPEARS
TO BE MID TO LATE AFTERNOON.

TOMORROW NIGHT...INSTABILITY QUICKLY DECREASES BEYOND 00Z SUNDAY.
MODEST COLD ADVECTION WILL KEEP OVERNIGHT HOURS BREEZY AND SET UP
A MUCH DESIRED COOLING TREND FOR MOST OF THE LONG TERM.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 216 PM CDT FRI AUG 30 2013

DRY AND COOL WEATHER EXPECTED SUNDAY AND MONDAY AS A COOL CANADIAN
AIRMASS SINKS INTO THE NORTHERN TIER. BEYOND MONDAY...LONG WAVE UPPER
AIR PATTERN WAS SPLIT ACROSS NORTH AMERICA. UPPER AIR PATTERN
AMPLIFIES OVER CANADA WHILE PATTERN BECOMES MORE ZONAL OVER THE
NORTHERN US. UPPER LOW OFF THE PACIFIC NORTHWEST COAST WEAKENS AND
SHIFTS EAST THIS PERIOD. BOTH GFS AND ECMWF WERE SIMILAR AT 84
HOURS WITH THE ECMWF WITH A SLIGHTLY HIGHER AMPLITUDE. ECMWF
MAINTAINS A HIGHER AMPLITUDE SOLUTION THROUGH THE PERIOD AND IS
MUCH STRONGER WITH A TROUGH OVER EASTERN CANADA WED AND
THEREAFTER. ECMWF GENERALLY PLACED THE UPPER LOW NEAR THE
ONT/QUEBEC BORDER AT 00Z/05 OVER THE LAST COUPLE MODEL RUNS. THE
GFS PLACEMENT WAS IN A SIMILAR AREA BUT WITH AN OPEN WAVE
SOLUTION. WILL BLEND THE TWO MODELS.

WILL ADD LOW POPS FOR WED AFTERNOON AND EVENING WITH COLD FRONT
MOVING ACROSS THE AREA. WILL TRIM BACK POPS ON THU NIGHT AND FRI.

NO CHANGE TO TEMPS ON TUE AND A DEGREE LOWER ON WED AND A DEGREE
HIGHER ON THU. TEMPS ON FRI WAS INCREASED 4 DEGREES FROM THE
PREVIOUS PACKAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 659 PM CDT FRI AUG 30 2013

FOR AVIATION...A LOT DEPENDS ON TSTM POTENTIAL AND STILL QUITE LOW
CONFIDENCE AT EACH INDIVIDUAL TAF SITE TO INCLUDE. THOUGH DID DO
SOME VCTS AT DVL EARLY TO MID EVE AND CB MENTION IN BJI-FAR SAT
AFTN WITH FRONT. OTHERWISE SOME SCT HIGH CLOUDS OUTSIDE OF ANY
STORM TONIGHT INTO SATURDAY MORNING. WITH BETTER MIXING NOT
EXPECTING A REPEAT OF THIS PAST EARLY MORNINGS FOG.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...SPEICHER
LONG TERM...HOPPES/SPEICHER
AVIATION...RIDDLE
Hazardous weather outlook, Aug 30, 3:16 AM CST, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
416 AM CDT FRI AUG 30 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
416 AM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. THE
BEST POTENTIAL WILL BE ACROSS THE DEVILS LAKE BASIN EARLY THIS
EVENING WHERE A COUPLE STRONGER STORMS ARE POSSIBLE. COVERAGE AND
STRENGTH OF STORMS WILL DISSIPATE THROUGH THE NIGHT.

PATCHY DENSE FOG WILL AFFECT THE REGION DURING THE EARLY MORNING
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SATURDAY AFTERNOON.

TG

In the hours before

Special weather statement, Aug 30, 6:50 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT FRI AUG 30 2013

NDZ006-310145-
TOWNER ND-
750 PM CDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 845
PM CDT...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 28 MILES NORTHWEST OF CANDO...OR 56 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORM WILL BE NEAR...
PERTH AROUND 800 PM CDT.
BISBEE AROUND 805 PM CDT.
HANSBORO AND AMOURDALE AROUND 810 PM CDT.
CONSIDINE AROUND 815 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4896 9953 4896 9902 4856 9901 4856 9951
      4871 9950 4872 9953
TIME...MOT...LOC 0050Z 267DEG 24KT 4879 9956

HOPKINS
Special weather statement, Aug 30, 10:08 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1108 PM CDT FRI AUG 30 2013

NDZ014-310515-
BENSON ND-
1108 PM CDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 1215
AM CDT...

AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 23 MILES NORTHWEST OF MADDOCK...OR 47 MILES WEST OF
DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORM WILL BE NEAR...
ESMOND AROUND 1120 PM CDT.
BAKER AROUND 1125 PM CDT.
HARLOW AROUND 1135 PM CDT.
MADDOCK AND LEEDS AROUND 1140 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4819 9985 4831 9985 4828 9921 4786 9920
      4799 9983 4802 9982 4803 9985 4819 9986
TIME...MOT...LOC 0408Z 280DEG 28KT 4817 9985

HOPKINS

The radar

The Minot AFB radar (KMBX), 87 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benson

When
August 30, 10:22 PM CST
Where
Benson County, 2.77 mi W of Esmond
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
48.030, -99.830

Dime to nickel size hail fell with 50 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466966.